Missouri, 2003

Flooding in Missouri, May 10 to 12, 2003

May 10 to 12, 2003 · NWS EAX · 6 events in 5 counties and zones

They were the South Grand River near Urich, Big Creek near Blairstown, Petite Saline Creek near Boonville, the Blackwater River near Blue Lick and Valley City, and the Moniteau Creek near Fayette.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms with very heavy rains on May 10th, caused several rivers and creeks to have minor flooding.They were the South Grand River near Urich, Big Creek near Blairstown, Petite Saline Creek near Boonville, the Blackwater River near Blue Lick and Valley City, and the Moniteau Creek near Fayette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 1:50 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, May 10, 1:50 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 AM CDT SAT MAY 10 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE TROUGH
OVER CENTRAL/SOUTHERN ROCKIES BEGINNING TO EJECT INTO HIGH
PLAINS...AS 120KT 250MB JET STREAK ROUNDS BASE OF TROUGH. AHEAD OF
THIS FEATURE CONVERGENCE ALONG NOSE OF 60+KT LOW LEVEL JET FEEDING
MCS ACROSS CENTRAL/EASTERN KANSAS...WHILE ADDITIONAL CONVECTION
DEVELOPS FURTHER EAST ACROSS EAST CENTRAL KS/WEST CENTRAL MO IN BAND
OF WARM AIR/THETA-E ADVECTION.  EXPECT CONVECTION TO CONTINUE TO
INCREASE IN AREAL COVERAGE ACROSS AREA THROUGH SUNRISE AS IT SHIFTS
NORTH ALONG 850MB THETA-E GRADIENT. PLAN TO ALLOW FLOOD WATCH TO
EXPIRE THIS MORNING...AS CONVECTION SHOULD MOVE OUT OF WATCH AREA BY
SUNRISE.

AT THE SURFACE...LOW CURRENTLY OVER OK PANHANDLE WITH
FRONTAL BOUNDARY EXTENDING EASTWARD ACROSS SOUTH CENTRAL KS INTO
CENTRAL MO. AS JET STREAK SPREADS ACROSS REGION THIS
AFTERNOON...SURFACE LOW PROGGED TO MOVE NORTHEAST ALONG
BOUNDARY...WHICH WILL LIFT NORTHWARD THROUGH FORECAST AREA TODAY.
AS FRONT LIFTS NORTH...EXTREMELY UNSTABLE AIRMASS PROGGED TO SPREAD
ACROSS AREA...WITH SBCAPE OF 4000-5000 J/KG INDICATED ON META PROG
SOUNDINGS. EXPECT NEW ROUND OF CONVECTION TO DEVELOP NEAR SURFACE
LOW OVER NORTH CENTRAL MO THIS AFTERNOON...THEN EXPAND SOUTHWARD
ALONG SURGING DRYLINE. DEEP LAYER SHEAR MORE THAN SUFFICIENT FOR
SUPERCELLS WITH ISOLATED TORNADOES...ESPECIALLY ACROSS NORTH
CENTRAL/NORTHEAST MO IN REGION OF BACKED SURFACE FLOW AHEAD OF LOW.
CONVECTION SHOULD SHIFT EAST THIS EVENING AS DRYLINE/FRONT PUSHES
INTO EASTERN MO/WESTERN IL.

SEAMAN

351 PM FRI MAY 9...
ANOTHER ACTIVE NIGHT LOOKS TO BE IN STORE FOR EAST KANSAS AND
NORTHERN MISSOURI. SATELLITES AND SURFACE OBSERVATIONS INDICATE THAT
THE SURFACE BOUNDARY LEFT OVER FROM LASTNIGHT HAS CONTINUED TO
WALLOW AROUND CENTRAL MISSOURI TODAY. LATEST OBS WOULD PLACE THE
BOUNDARY ACROSS WICHITA THROUGH KANSAS CITY TO SOMEWHERE JUST SOUTH
OF KIRKSVILLE. LOW LEVEL WINDS INDICATE A LACK OF SIGNIFICANT
CONVERGENCE CURRENTLY ALONG THE FRONT...AND WITH A WEAK RIDGE
BUILDING ACROSS THE REGION TODAY...THERE IS LITTLE UPPER LEVEL
SUPPORT FOR CONVECTION. ON THE OTHER HAND DEWPOINTS SOUTH OF THE
BOUNDARY ARE IN THE 70+ RANGE. SGF HAD AN 18Z SOUNDING...CAPES WHERE
ABOVE 4000 J/KG WITH STEEP MID-LEVEL LAPSE RATES OF 7+ C/KM. THE
SOUNDING IS SHOWING A WEAK CAP ACROSS SOUTHERN MISSOURI...BUT MODELS
PROG A VORT MAX TO WORK ITS WAY FROM TX THROUGH WEST OK AND INTO
SOUTH/CENTRAL MO TONIGHT. I ANTICIPATE THAT THIS SHOULD WEAKEN
ANY REMAINING CAP ALONG AND SOUTH OF THE BOUNDARY AND POP OFF SOME
STORMS. THE THUNDERSTORMS STARTING TO GO THIS AFTERNOON IN OK BACK
THIS IDEA UP. AS THE THE VORT MAX MOVES INTO MO OVERNIGHT THE NOSE
OF THE LLJ SHOULD BACK ACROSS THE BOUNDARY. THIS WILL SET UP THE
SOUTHERN HALF OF OUR COUNTY WARNING AREA  FOR STRONG CONVECTION
OVERNIGHT. THE HODOGRAPHS INDICATE THAT LINES/MULTI-CELL
THUNDERSTORMS WOULD BE THE MAIN THREAT SOUTH OF A LINE FROM KANSAS
CITY THROUGH MOBERLY. THEREFORE HAIL AND STRONG WINDS LOOK TO BE THE
MAIN THREAT WITH OUR OVERNIGHT SEVERE WEATHER. ADDITIONALLY...WITH A
HIGH AMOUNT OF MOISTURE POOLING ALONG THE BOUNDARY HEAVY RAIN COULD
BE A PROBLEM OVER NIGHT. FLOOD GUIDANCE VALUES FOR CENTRAL
MISSOURI ARE A BIT LOW GIVEN ALL THE RECENT RAINS THAT HAVE MOVED
THROUGH THE AREA. THEREFORE WE HAVE GONE WITH A FLOOD WATCH SOUTH OF
A LINE FROM MOBERLY TO ODESSA TO CLINTON.

FOR TOMORROW MORE ACTIVE WEATHER IS ON TAP. A WEST COAST TROUGH WILL
SWING THROUGH THE MIDWEST SATURDAY SPINNING UP A NICE SURFACE LOW IN
THE PANHANDLE OF TX/OK. THIS IS FORECASTS TO LIFT THROUGH MISSOURI
DURNING THE AFTERNOON AND EVENING HOURS. THE BEST DYNAMICS INDICATE
THAT STRONG THUNDERSTORMS COULD LIGHT UP ACROSS NORTHERN MISSOURI
EAST OF A LINE FROM BETHANY TO BUTLER. WITH THE UPPER LEVEL JET
MOVING ACROSS MISSOURI...AND A BOUNDARY FLOATING AROUND IN OUR
CENTRAL SECTION...THE MODEL SOUNDINGS SHOW THAT THERE SHOULD BE
ENOUGH HILICITY MAKE SUPERCELL THUNDERSTORMS A POSSABLITLY. WITH
THIS COMES THE THREAT OF HAIL...STRONG WINDS AND ISOLATED TORNADOS
TOMORROW AFTERNOON AND EVENING.

CUTTER

.EAX...
KS...NONE.
MO...FLOOD WATCH UNTIL 5 AM FOR ZONES MOZ033...MOZ038>040...
MOZ044>046...MOZ054.
Hazardous weather outlook, May 10, 5:26 AM CST, 2 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 AM CDT SAT MAY 10 2003

...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND
ISOLATED TORNADOS EXPECTED THIS AFTERNOON AND EARLY TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND JUST
EAST OF A FRONTAL BOUNDARY...THAT WILL EXTEND FROM SOUTHEAST KANSAS
INTO NORTHWEST MISSOURI. THE MOST LIKELY AREAS TO SEE SUPERCELL
ACTIVITY...WHICH COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOS...WILL BE EAST OF A LINE FROM BETHANY TO BUTLER.

HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT ACROSS ALL OF EASTERN
KANSAS AND NORTHERN MISSOURI. PORTIONS OF CENTRAL MISSOURI THAT
RECEIVED HEAVY RAIN OVERNIGHT SHOULD BE ADVISED THAT IF MORE HEAVY
RAIN OCCURS THIS AFTERNOON THAT IT WILL LEAD TO FLOODING PROBLEMS.
A FLOOD WATCH MAY BE REQUIRED LATER THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR NEXT WEEK THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT
THROUGH THURSDAY AS ANOTHER FRONTAL BOUNDARY MOVES INTO EAST KANSAS
AND NORTHERN MISSOURI. THESE STORMS HAVE THE POTENTIAL TO PRODUCE
SEVERE WEATHER ACROSS ALL OF EASTERN KANSAS AND NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON EAST OF A LINE FROM
BETHANY TO BUTLER MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Local storm report, May 10, 5:21 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    KEARNEY                   MO   WIND DAMAGE
05/10/03   CLAY                           CONSIDERABLE STRAIGHT
                                          LINE DAMAGE TO A
                                          COMMERCIAL STRIP MALL
                                          REPORTED BY KEARNEY
                                          FIRE.  ROOF OFF OF A
                                          BUSINESS...LOCATED NEAR
                                          INTERSECTION OF 92 AND
                                          33 HIGHWAY.
Local storm report, May 10, 5:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1119 PM    3 S LAMONTE               MO   .88 INCH HAIL
05/09/03   PETTIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

1119 PM    3 S LAMONTE               MO   .88 INCH HAIL
05/09/03   PETTIS

0338 AM    BLUE SPGS                 MO   .75 INCH HAIL
05/10/03   JACKSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0347 AM    CLINTON                   MO   .75 INCH HAIL
05/10/03   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0430 AM    SEDALIA                   MO   1 INCH HAIL
05/10/03   PETTIS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0434 AM    KEARNEY                   MO   .88 INCH HAIL
05/10/03   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0435 AM    SMITHVILLE                MO   70 MPH TSTM GUST
05/10/03   CLAY

0440 AM    SMITHVILLE                MO   WIND DAMAGE
05/10/03   CLAY                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0445 AM    KEARNEY                   MO   WIND DAMAGE
05/10/03   CLAY                           CONSIDERABLE STRAIGHT
                                          LINE DAMAGE TO A
                                          COMMERCIAL STRIP MALL
                                          REPORTED BY KEARNEY
                                          FIRE.  ROOF OFF OF A
                                          BUSINESS...LOCATED NEAR
                                          INTERSECTION OF 92 AND
                                          33 HIGHWAY.

0500 AM    GARDNER                   KS   .75 INCH HAIL
05/10/03   JOHNSON                        PENNY HAIL REPORTED BY
                                          EMERGENCY MANAGEMENT.

0500 AM    HILLSDALE                 KS   60 MPH TSTM GUST
05/10/03   MIAMI                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 5:37 AM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    BELTON                    MO   .75 INCH HAIL
05/10/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 10, 6:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 AM    3 W RICHMOND              MO   60 MPH TSTM GUST
05/10/03   RAY                            REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 10, 7:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0331 AM    BOONVILLE                 MO   .88 INCH HAIL
05/10/03   COOPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 7:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 AM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    3 NW PARKVILLE            MO   WIND DAMAGE
05/10/03   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES DOWN AT I-435 AND
                                          45 HIGHWAY.  ALSO ON
                                          N HIGHWAY SOUTH OF
                                          PLATTE CITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Johnson

When
May 10, 8:00 AM CST to May 11, 8:00 AM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Henry

When
May 10, 8:00 AM CST to May 11, 2:00 AM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Saline

When
May 10, 10:00 AM CST to May 12, 3:00 AM CST
Where
Saline forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Flood, Howard

When
May 10, 12:00 PM CST to May 11, 2:00 AM CST
Where
Howard forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Henry

When
May 10, 2:00 PM CST to May 11, 9:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Cooper

When
May 10, 5:00 PM CST to May 11, 5:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359200, 5359203, 5359201, 5359199, 5359204, 5359202.